Pediatric Hyperkalemia Clinical Presentation

Updated: Jan 08, 2016
  • Author: Michael J Verive, MD, FAAP; Chief Editor: Timothy E Corden, MD  more...
  • Print


History for a previously well child with acute hyperkalemia should focus on how the blood sample was obtained, potassium intake or recent blood product transfusion, risk factors for transcellular shift of potassium (acidosis) or tissue death/necrosis, medication use (by the child, other family members, pets, etc) associated with hyperkalemia, and presence or signs of renal insufficiency.

Specific questions may be focused on the following:

  • Urine output (last void or number of wet diapers) and fluid intake
  • Cola-colored urine (which may indicate acute glomerulonephritis)
  • Bloody stool (which may indicate hemolytic-uremic syndrome [HUS])
  • Presence of drugs in the household (or used by recent visitors), such as potassium preparations, digoxin, and diuretics
  • Any history of trauma (crush injuries) or thermal injury (burns)

Medical history, family history, and review of systems should be explored for any of the following:

  • Acute or chronic renal failure
  • Hypertension
  • Diabetes
  • Adrenogenital syndromes
  • Malignancy (tumor lysis syndrome)

Family history (hyperkalemic periodic paralysis, miscarriages, deaths of very young siblings) may include the following conditions:

  • Neuromuscular disorders
  • Malignant hyperthermia


High potassium levels interfere with repolarization of the cellular membrane following completion of the action potential. Findings depend on the degree of hyperkalemia and primarily relate to the deleterious effects of elevated plasma potassium levels on cardiac conduction. Children with hyperkalemia can present with cardiac arrest due to wide-complex tachycardia or ventricular fibrillation.

Symptoms short of circulatory collapse/cardiac arrest include respiratory failure and weakness that progresses to paralysis. Patients may report nausea, vomiting, and paresthesias (eg, tingling). Most often, patients with hyperkalemia are asymptomatic, with the first clinical manifestation of the condition either ECG changes (peaked T waves) or sudden cardiac arrest.

Nonspecific findings can include muscle weakness (skeletal, respiratory), fatigue, ileus with hypoactive or absent bowel sounds, and depression.



Although the etiology of hyperkalemia can be multifactorial, differential diagnoses include fictitious hyperkalemia and hyperkalemia due to increased potassium intake, transcellular potassium shift, or decreased potassium excretion.

Fictitious hyperkalemia may be caused by the following:

  • Hemolysis, tissue lysis, or tissue ischemia during phlebotomy
  • Contamination of blood sample with potassium-containing fluids
  • Thrombocytosis or leukocytosis (affects serum K + but not plasma K +)

Hyperkalemia due to increased K+ intake may be due to the following:

  • Blood transfusion (increasing risk with increased duration of cell storage) [10]
  • Intravenous (IV) or oral potassium
  • Maintenance K+ in IV or oral solutions combined with decreased renal function

Hyperkalemia due to transcellular K+ shift may be caused by the following:

  • Metabolic acidosis
  • Beta-adrenergic blockade [11, 12]
  • Acute tubular necrosis
  • Electrical burns
  • Thermal burns
  • Cell depolarization
  • Head trauma
  • Rhabdomyolysis
  • Digitalis toxicity
  • Fluoride toxicity [13]
  • Cyclosporin A [14]
  • Methotrexate [15]
  • Propofol infusion syndrome
  • Tumor lysis syndrome
  • Succinylcholine use in a child with neuromuscular disease, prolonged bed rest (including patients in ICUs), or more than 24 hours after crush or burn injury [16]

Hyperkalemia due to decreased K+ excretion may result from the following:

  • Acute renal failure
  • Primary adrenal disease (Addison disease, salt-wasting congenital adrenal hyperplasia)
  • Hyporeninemic hypoaldosteronism
  • Renal tubular disease

Certain types of medications (eg, potassium sparing diuretics, ACE inhibitors, angiotensin II blockers, trimethoprim, nonsteroidal anti-inflammatory agents [NSAIDs]) may also lead to the development of hyperkalemia.